Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Boundary rigidity and stability for generic simple metrics


Authors: Plamen Stefanov and Gunther Uhlmann
Journal: J. Amer. Math. Soc. 18 (2005), 975-1003
MSC (2000): Primary 53C24, 53C20; Secondary 53C21, 53C65
Published electronically: July 5, 2005
MathSciNet review: 2163868
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the boundary rigidity problem for compact Riemannian manifolds with boundary $(M,g)$: is the Riemannian metric $g$ uniquely determined, up to an action of diffeomorphism fixing the boundary, by the distance function $\rho_g(x,y)$ known for all boundary points $x$ and $y$? We prove in this paper local and global uniqueness and stability for the boundary rigidity problem for generic simple metrics. More specifically, we show that there exists a generic set $\mathcal{G}$ of simple Riemannian metrics such that for any $g_0\in \mathcal{G}$, any two Riemannian metrics in some neighborhood of $g_0$ having the same distance function, must be isometric. Similarly, there is a generic set of pairs of simple metrics with the same property. We also prove Hölder type stability estimates for this problem for metrics which are close to a given one in $\mathcal{G}$.


References [Enhancements On Off] (What's this?)

  • [AR] YU. ANIKONOV AND V. ROMANOV, On uniqueness of determination of a form of first degree by its integrals along geodesics, J. Inverse Ill-Posed Problems, 5(1997), no. 6, 487-480. MR 1623603 (99f:53072)
  • [A] V. ARNOLD, Ordinary Differential Equations, Springer, 1992.MR 1162307 (93b:34001)
  • [BG] I. N. BERNSTEIN AND M. L. GERVER, Conditions on distinguishability of metrics by hodographs. Methods and Algorithms of Interpretation of Seismological Information, Computerized Seismology 13, Nauka, Moscow, 50-73 (in Russian).
  • [BCG] G. BESSON, G. COURTOIS, AND S. GALLOT, Entropies et rigidités des espaces localement symétriques de courbure strictment négative, Geom. Funct. Anal., 5(1995), 731-799. MR 1354289 (96i:58136)
  • [B] G. BEYLKIN, Stability and uniqueness of the solution of the inverse kinematic problem in the multidimensional case, J. Soviet Math. 21(1983), 251-254.
  • [BQ] F. BOMAN AND E. QUINTO, Support theorems for real-analytic Radon transforms, Duke Math. J. 55(4), 943-948. MR 0916130 (89m:44004)
  • [Cr] K. C. CREAGER, Anisotropy of the inner core from differential travel times of the phases PKP and PKIPK, Nature, 356(1992), 309-314.
  • [C2] C. CROKE, Rigidity for surfaces of non-positive curvature, Comment. Math. Helv., 65(1990), 150-169. MR 1036134 (91d:53056)
  • [C1] C. CROKE, Rigidity and the distance between boundary points, J. Differential Geom., 33(1991), no. 2, 445-464. MR 1094465 (92a:53053)
  • [CDS] C. CROKE, N. DAIRBEKOV, V. SHARAFUTDINOV, Local boundary rigidity of a compact Riemannian manifold with curvature bounded above, Trans. Amer. Math. Soc. 352(2000), no. 9, 3937-3956. MR 1694283 (2000m:53054)
  • [Gr] M. GROMOV, Filling Riemannian manifolds, J. Diff. Geometry 18(1983), no. 1, 1-148. MR 0697984 (85h:53029)
  • [H] G. HERGLOTZ, Über die Elastizität der Erde bei Berücksichtigung ihrer variablen Dichte, Zeitschr. fur Math. Phys. 52 (1905), 275-299.
  • [LSU] M. LASSAS, V. SHARAFUTDINOV AND G. UHLMANN, Semiglobal boundary rigidity for Riemannian metrics, Math. Ann., 325(2003), 767-793.MR 1974568 (2004c:53053)
  • [Mi] R. MICHEL, Sur la rigidité imposée par la longueur des géodésiques, Invent. Math. 65(1981), 71-83. MR 0636880 (83d:58021)
  • [MN] C. MORREY AND L. NIRENBERG, On the analyticity of the solutions of linear elliptic systems of partial differential equations, Comm. Pure Appl. Math. 10(1957), 271-290. MR 0089334 (19:654b)
  • [Mu1] R. G. MUKHOMETOV, The reconstruction problem of a two-dimensional Riemannian metric, and integral geometry (Russian), Dokl. Akad. Nauk SSSR 232(1977), no. 1, 32-35. MR 0431074 (55:4076)
  • [Mu2] R. G. MUKHOMETOV, On a problem of reconstructing Riemannian metrics, Siberian Math. J. 22(1982), no. 3, 420-433. MR 0621466 (82m:53071)
  • [MuR] R. G. MUKHOMETOV AND V. G. ROMANOV, On the problem of finding an isotropic Riemannian metric in an $n$-dimensional space (Russian), Dokl. Akad. Nauk SSSR 243(1978), no. 1, 41-44. MR 0511273 (81a:53059)
  • [N] A. NACHMAN, Reconstruction from boundary measurements, Ann. Math. 128(1988), 531-576. MR 0970610 (90i:35283)
  • [O] J. P. OTAL, Sur les longuer des géodésiques d'une métrique a courbure négative dans le disque, Comment. Math. Helv. 65(1990), 334-347. MR 1057248 (91i:53054)
  • [PS] L. PESTOV, V. SHARAFUTDINOV, Integral geometry of tensor fields on a manifold of negative curvature (Russian) Sibirsk. Mat. Zh. 29(1988), no. 3, 114-130; translation in Siberian Math. J. 29(1988), no. 3, 427-441. MR 0953028 (89k:53066)
  • [PU] L. PESTOV AND G. UHLMANN, Two dimensional simple compact manifolds with boundary are boundary rigid, to appear in Ann. Math.
  • [Sh1] V. SHARAFUTDINOV, Integral geometry of tensor fields, VSP, Utrech, the Netherlands, 1994. MR 1374572 (97h:53077)
  • [Sh2] V. SHARAFUTDINOV, An integral geometry problem in a nonconvex domain, Siberian Math. J. 43(6)(2002), 1159-1168. MR 1946241 (2003i:53112)
  • [ShU] V. SHARAFUTDINOV AND G. UHLMANN, On deformation boundary rigidity and spectral rigidity for Riemannian surfaces with no focal points, Journal of Differential Geometry, 56 (2001), 93-110. MR 1863022 (2002i:53056)
  • [SU1] P. STEFANOV AND G. UHLMANN, Stability estimates for the hyperbolic Dirichlet to Neumann map in anisotropic media, J. Funct. Anal. 154(2) (1998), 330-358. MR 1612709 (99f:35120)
  • [SU2] P. STEFANOV AND G.UHLMANN, Rigidity for metrics with the same lengths of geodesics, Math. Res. Lett. 8(1-2)(2001), 105-124. MR 1618347 (99e:53059)
  • [SU3] P. STEFANOV AND G.UHLMANN, Stability estimates for the X-ray transform of tensor fields and boundary rigidity, Duke Math. J. 123(2004), 445-467.MR 2068966
  • [Ta] M. TAYLOR, Partial Differential Equations, I. Basic Theory. Applied Mathematical Sciences, 115. Springer-Verlag, New York, 1996. MR 1395148 (98b:35002b)
  • [Tri] H. TRIEBEL, Interpolation Theory, Function Spaces, Differential Operators. North-Holland, 1978. MR 0500580 (80i:46032a)
  • [Tre] F. TREVES, Introduction to Pseudodifferential and Fourier Integral Operators, Vol. 1. Pseudodifferential Operators. The University Series in Mathematics, Plenum Press, New York-London, 1980. MR 0597144 (82i:35173)
  • [UW] G. UHLMANN AND J. WANG, Boundary determination of a Riemannian metric by the localized boundary distance function, Adv. in Appl. Math. 31(2003), no. 2, 379-387. MR 2001620 (2004j:53043)
  • [W] J. WANG, Stability for the reconstruction of a Riemannian metric by boundary measurements, Inverse Probl. 15(1999), 1177-1192.MR 1715358 (2000m:53028)
  • [WZ] E. WIECHERT AND K. ZOEPPRITZ, Uber Erdbebenwellen, Nachr. Koenigl. Gesellschaft Wiss., Goettingen 4(1907), 415-549.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 53C24, 53C20, 53C21, 53C65

Retrieve articles in all journals with MSC (2000): 53C24, 53C20, 53C21, 53C65


Additional Information

Plamen Stefanov
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Email: stefanov@math.purdue.edu

Gunther Uhlmann
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195
Email: gunther@math.washington.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-05-00494-7
PII: S 0894-0347(05)00494-7
Keywords: Boundary rigidity, Riemannian manifold
Received by editor(s): January 20, 2005
Published electronically: July 5, 2005
Additional Notes: The first author was partly supported by NSF Grant DMS-0400869
The second author was partly supported by NSF and a John Simon Guggenheim fellowship
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.